Alert archive / Wisconsin / Wind Advisories in 2018

Wind Advisory 3, NWS Duluth, MN

October 9, 2018Ashland County, Bayfield County, Douglas County, Wisconsin; Carlton County, Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this wind advisory at Oct 9, 2018, 3:50 AM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin; Carlton County, Lake County, Saint Louis County, Minnesota. It took effect at Oct 9, 2018, 10:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 3:50 AM CDT (08:50 UTC)
In effect from
Oct 9, 2018, 10:00 PM CDT
Expired
Oct 10, 2018, 3:23 PM CDT
In force
17 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 37 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS73 KDLH 090850
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
350 AM CDT Tue Oct 9 2018

...STRONG WINDS EXPECTED THIS EVENING THROUGH WEDNESDAY...

.Strong northeast winds are expected to develop this evening in
response to an approaching low pressure system. These strong winds
will continue overnight tonight and into Wednesday before 
diminishing and turning northwest during the afternoon and 
evening. 

MNZ020-037-WIZ001>003-091900-
/O.NEW.KDLH.WI.Y.0003.181010T0300Z-181010T2100Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
350 AM CDT Tue Oct 9 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM CDT
WEDNESDAY...

The National Weather Service in Duluth has issued a Wind
Advisory, which is in effect from 10 PM this evening to 4 PM CDT
Wednesday.

* LOCATION...Areas along the North and South Shores of western
  Lake Superior, including Two Harbors, the Duluth and Superior
  areas, and Ashland. 

* WINDS...Northeast 15 to 30 mph with gusts to 45 mph. The Blatnik
  and Bong bridges between Duluth and Superior may experience wind
  gusts approaching 50 mph this evening.

* TIMING...This evening through Wednesday afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
251 
WWUS73 KDLH 091901
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
201 PM CDT Tue Oct 9 2018

...STRONG WINDS EXPECTED THIS EVENING THROUGH WEDNESDAY...

.Strong northeast winds are expected to develop this evening in
response to an approaching low pressure system. These strong
winds will continue overnight tonight and into Wednesday before
diminishing and turning northwest.

MNZ020-037-WIZ001>003-100715-
/O.CON.KDLH.WI.Y.0003.181010T0300Z-181010T2100Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
201 PM CDT Tue Oct 9 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM CDT WEDNESDAY...

* LOCATION...Areas along the North and South Shores of western 
  Lake Superior, including Two Harbors, the Duluth and Superior 
  areas, and Ashland.

* WINDS...Northeast 15 to 25 mph with gusts up to 45 mph. Gusts to
  55 mph are possible near Lake Superior.

* TIMING...This evening through Wednesday afternoon.

* IMPACTS...Saturated soils will lead to uprooted trees and may
  cause power outages. High profile vehicles on the Blatnik and
  Bong bridges should use extreme caution.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
461 
WWUS73 KDLH 100404
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1104 PM CDT Tue Oct 9 2018

MNZ020-037-WIZ001>003-101230-
/O.CON.KDLH.WI.Y.0003.000000T0000Z-181010T2100Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
1104 PM CDT Tue Oct 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT WEDNESDAY...

* LOCATION...Areas along the North and South Shores of western 
  Lake Superior, including Two Harbors, the Duluth and Superior 
  areas, and Ashland.

* WINDS...Northeast 15 to 25 mph with gusts up to 45 mph. Gusts 
  to 55 mph are possible near Lake Superior.

* TIMING...This evening through Wednesday afternoon.

* IMPACTS...Saturated soils will lead to uprooted trees and may 
  cause power outages. High profile vehicles on the Blatnik and 
  Bong bridges should use extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
488 
WWUS73 KDLH 100901
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
401 AM CDT Wed Oct 10 2018

MNZ020-037-WIZ001>003-102100-
/O.CON.KDLH.WI.Y.0003.000000T0000Z-181010T2100Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
401 AM CDT Wed Oct 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* LOCATION...Areas along the North and South Shores of western 
  Lake Superior, including Two Harbors, the Duluth and Superior 
  areas, and Ashland.

* WINDS...Northeast 15 to 25 mph with gusts up to 40 mph. Gusts to
  50 mph are possible near Lake Superior

* TIMING...Through this afternoon.

* IMPACTS...Saturated soils will lead to uprooted trees and may
  cause power outages. High profile vehicles on the Blatnik and
  Bong bridges should use extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JTS
407 
WWUS73 KDLH 102023
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
323 PM CDT Wed Oct 10 2018



MNZ020-037-WIZ001>003-102130-
/O.CAN.KDLH.WI.Y.0003.000000T0000Z-181010T2100Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
323 PM CDT Wed Oct 10 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Duluth has cancelled the Wind
Advisory.

There will still be gusty winds through this evening, but not
quite as strong as earlier today.

$$

G2

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Oct 9, 12:19 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 9, 12:19 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Duluth MN
1219 AM CDT Tue Oct 9 2018

.UPDATE...
Issued at 1214 AM CDT Tue Oct 9 2018

Update for new 06Z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 247 PM CDT Mon Oct 8 2018

A fairly simple set up with an upper level trough to our west and
high pressure to the east. This will advect plenty of moisture
into the region as the low level flow taps into the Gulf of Mexico
moisture pool. Most of the showers today are a result of large
scale isentropic lift as the rich flow moves northward over a
relatively cool air mass giving light rain showers.

Precipitation efficiency begins to climb Tuesday afternoon as a
low pressure system develops on the lee side of that upper level
trough and begins to deepen as it moves northward. This will bring
even juicier air into the region (PW's near 1.5") in earnest by
Tuesday afternoon. Issued a flood watch highlighting the potential
for a prolonged period of moderate to heavy rainfall with
Wisconsin being in the cross hairs yet again. Given the broad area
of upslope ascent, pinning down the specific areas that will be
most affected by the rainfall is too premature. If the system
drifts more to the northwest, the flood watch may need to be
expanded north and west. Included the north shore of Lake Superior
for a few reasons: 1) the granite is not very conducive to
absorbing heavy rainfall 2) the terrain is much steeper leading to
rapid runoff and 3) with leaf peeping in full swing a lot more
people will be vulnerable to flooding conditions. One good thing
is that most instability remains far to our south, so convective
enhancement may be limited to just WI and weak at best.

As the low approaches, northeast winds begin to pick up along
Lake Superior and should approach gales by Tuesday evening.
Lakeshore flooding is also a possibility as the winds begin to
increase with high lake levels (see the long term discussion for
more on this).

.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM CDT Mon Oct 8 2018

There are rain and lakeshore flooding concerns early in the
period. Please read on for details.

Moderate to heavy rain will continue lifting through the
Northland from Tuesday through Tuesday night and Wednesday when a
strong area of low pressure lifts through the Upper Midwest into
the Lake Superior region. The rain will mostly be stratiform, with
only a low chance of thunder in the far southeast forecast area.
Nonetheless, widespread total rainfall of 2 to 3.5 inches, with
the heaviest amounts in northwest Wisconsin, could lead to
flooding. Areas of concern for flooding will be low-lying roads,
streams and rivers, and culverts that could get plugged up by
leaves and tree debris.

The other concern for Tuesday night and Wednesday is the threat
of big waves that could damage the western Lake Superior
shoreline, especially near the Twin Ports, Ashland, and Two
Harbors. We were already expecting strong northeast winds over the
Lake during this time, with likely gale-force wind gusts, but the
latest models are suggesting much stronger winds. The regional
Canadian and NAM12 are indicating strong mixing with the potential
of easily tapping into 40 to 50 knots wind flow aloft. The GFS is
not too far behind. If these scenarios were to pan out, then
there is the potential for storm-force wind gusts of 50 knots and
the potential for damage along the Lake Superior shoreline.
Increased the winds and gusts, but may need to do so more if the
models continue to indicate the potential for 50 knots. It is
worth putting the most recent storms that caused damage to the
shoreline into comparison. There was the storm before Halloween
2017, and in another in April 2017. Both storms had very strong
northeast winds over 50 knots with near- record water levels on
Lake Superior. If you do not recall, waves hit the bottom of the
Duluth Lift Bridge during those storms and did major damage to the
Duluth Lakewalk. Highway 2 was flooded with debris in Ashland.
Not yet confident this storm will be as strong as those storms,
but it might be. The lake water level is only a little less than
it was last fall and winter. A Lakeshore Flood Watch has been
issued for much of western Lake Superior for potentially damaging
waves.

There will be lingering rain, as well as snow, Wednesday night
and early Thursday in the wake of the passing low pressure when
cooler air moves into the Northland. Expect cold and breezy to
gusty northwest winds during this time. Areas of north-central MN
could see up to a few inches of snow Wednesday night

Friday might be a dry and somewhat sunny day when high pressure
moves through the region. A passing Canadian Clipper could bring
showers and snow showers early in the weekend. Early next week
looks cool and dry with breezy north winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1214 AM CDT Tue Oct 9 2018

Widespread IFR CIGS with MVFR VSBYS are expected through the
forecast. CIGS may briefly improve to low end MVFR. Areas of light
rain and BR are also anticipated through the forecast. Look for
gusty surface winds to affect the terminals late in the afternoon
through the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  43  39  43 /  90  90 100  90
INL  38  43  34  37 /  90  80  90  90
BRD  41  44  38  42 /  90  90 100  80
HYR  45  48  43  50 /  90  90 100  80
ASX  44  46  43  48 /  90  90 100  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through late Wednesday night for WIZ001>004-006>009.

     Lakeshore Flood Watch from this evening through Wednesday
     afternoon for WIZ001>003.

MN...Flood Watch through late Wednesday night for MNZ020-021-037-038.

     Lakeshore Flood Watch from this evening through Wednesday
     afternoon for MNZ020-037.

LS...Gale Watch from this evening through Wednesday evening for
     LSZ121-140>148.

     Small Craft Advisory until 7 PM CDT this evening for LSZ121-
     140>148.

&&

UPDATE...Huyck
SHORT TERM...Wolfe
LONG TERM...Grochocinski
AVIATION...GSF
Hazardous weather outlook, Oct 8, 3:30 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
330 PM CDT Mon Oct 8 2018

MNZ010>012-018-019-025-026-033>036-092030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
330 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Up to a few inches of wet snow is possible across north-central
Minnesota Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated tonight or Tuesday.

LSZ121-140>148-092030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
330 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong northeast winds over western Lake Superior and resulting
waves will continue to cause hazardous conditions for small craft
near the shores of western Lake Superior through tonight. A Small
Craft Advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northeast winds over western Lake Superior and resulting
waves should continue to cause hazardous conditions for small
craft through Tuesday. The winds will become even stronger Tuesday
night into Wednesday morning with at least gale force winds, but
potentially storm-force wind gusts to 50 knots or higher. A Gale
Watch is in effect. Hazardous conditions for small craft could
linger into Thursday.

MNZ020-021-037-038-WIZ001>004-006>009-092030-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
330 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong northeast winds, potentially gusting to storm-force
around 50 knots, will develop over western Lake Superior Tuesday
night and Wednesday morning. Lakeshore flooding is possible along
the shores of western Lake Superior because of the winds and large
waves in combination with an already high lake water level. Areas
at risk include the shores of Duluth and Superior, the harbor in
Two Harbors, and areas of Ashland near the shore. This wind storm
could do significant damage to the shoreline. A Lakeshore Flood
Watch has been issued for Tuesday night through Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed Tuesday and Wednesday. Reports of
rainfall and flooding from spotters and the public are requested.

Wolfe/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:16 PM CDTLakeshore Flood WarningDLHAshland, Bayfield, Douglas30 hr
Oct 9, 4:05 AM CDTGale WarningDLH42 hr
Oct 9, 3:36 PM CDTWinter Weather AdvisoryDLHItasca, Koochiching, Saint Louis39 hr

Nearby

Wind Advisories in Wisconsin, 2018Wind Advisories in Minnesota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.